Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 147, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Sep 23, 2001, 2:41 PM CDT for Scott County, Missouri; Alexander County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2001, 2:41 PM CDT (19:41 UTC)
- Expired
- Sep 23, 2001, 3:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alexander County, IL, Scott County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 2:50 PM CDT | Thunderstorm Wind 50 E | Countywide, MO | Several trees and large tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
717 WUUS53 KPAH 231941 SVRPAH ILC003-MOC201-232015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 241 PM CDT SUN SEP 23 2001 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN SOUTHEAST MISSOURI SOUTHERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS * UNTIL 315 PM CDT * AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF COMMERCE...MOVING EAST AT 15 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A STRONG BUILDING. STAY AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3719 8950 3701 8950 3703 8927 3724 8927
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:50 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 23, 12:50 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1250 PM CDT SUN SEP 23 2001 PRIMARY CONCERNS IN THE SHORT TERM ARE POPS/SEVERE WEATHER CHANCES THIS AFTERNOON AND EVENING...WITH FOCUS TURNING TO WRAPAROUND MOISTURE AND HOW LONG IT WILL LINGER ACROSS THE AREA. UPPER-LEVEL TROUGH MOVING EAST OUT OF IOWA INTO NORTHWEST ILLINOIS AT MIDDAY WILL PUSH A PREFRONTAL TROUGH ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING WITH THE TRUE COLD FRONT ARRIVING LATER TONIGHT. AHEAD OF THE PREFRONTAL TROUGH...NO CU FIELD NOTED ON SATELLITE...INDICATIVE OF THE LACK OF SIGNIFICANT LOW-LEVEL MOISTURE ACROSS THE AREA...WHILE TEMPERATURES WARMED INTO THE LOW TO MID 80S. THE AVN INDICATES A LITTLE MORE INSTABILITY THAN THE MESOETA TODAY...WITH VALUES AS LOW AS -6 ACROSS THE AREA BY LATE AFTERNOON. THE PREFRONTAL TROUGH APPEARS TO BE RATHER DIFFUSE OVER SOUTHEAST MISSOURI AT THIS TIME...AS IT HAS NOT FOCUSED SIGNIFICANT CU DEVELOPMENT. BOTTOM-LINE IS THAT WITH DECENT INSTABILITY AND CONSIDERABLE MID AND UPPER-LEVEL DYNAMICS AND STRENGTHENING WIND FIELDS AT ALL LEVELS...SEVERE WEATHER IS A STRONG POSSIBILITY ACROSS PORTIONS OF THE FORECAST AREA. THE AREAL COVERAGE IS IN DOUBT THOUGH AS MOS POPS CAN ONLY BARELY EEK OUT LIKELY LEVELS THIS EVENING IN THE EAST...AS THE SURFACE SYSTEM TAKES BETTER SHAPE. WILL CONTINUE WITH LIKELY POPS WITH A SEVERE MENTION FOR THIS EVENING IN MOST LOCATIONS...BUT MAIN ACTION MAY BE INTO CENTRAL PORTIONS OF THE FORECAST AREA BY 00Z. WILL MAKE FINAL DECISION ON FIRST PERIOD POPS SHORTLY BEFORE ISSUANCE. NORTHWEST WINDS SHOULD PICK UP LATER TONIGHT FROM WEST TO EAST AS CANADIAN HIGH PRESSURE BEGINS TO BUILD INTO THE AREA. THE AVN AND MESOETA TO A LESSER EXTENT HOLD ON TO HIGH 850MB MOISTURE THROUGH THE NIGHT IN MOST ZONES AND THROUGH MONDAY NIGHT IN THE NORTHEAST. WILL RE-INTRODUCE A SLIGHT CHANCE OF WRAPAROUND SHOWERS WITHIN THIS MOISTURE TOMORROW AFTERNOON...AS SUPPORTED BY ALL AVAILABLE GUIDANCE FOR EVV. HOWEVER...WOULDNT BE TOO SURPRISED IF IT ONLY AMOUNTS TO SPRINKLES. THE ENTIRE AREA SHOULD SEE MOSTLY CLEAR SKIES FROM TUESDAY THROUGH AT LEAST THE FIRST HALF OF NEXT WEEKEND...WITH COOL BUT MODERATING TEMPERATURES THROUGH THE END OF THE WEEK. LOWS MAY FLIRT WITH THE UPPER 30S IN THE NORTHERN ZONES...BUT THE FWC MOS FOR 00Z KEEPS SURFACE DEWPOINTS IN THE LOW TO MID 40S...SO WILL KEEP LOWS AT OR ABOVE 40 IN ALL ZONES FOR NOW. THE MRF AND ECMWF BOTH SHOW A CLOSED UPPER-LOW DESCENDING TOWARD THE AREA WITH THE MRF BEING QUICKER...BRINGING IT INTO THE AREA BY SUNDAY. THIS SYSTEM WILL HAVE LITTLE OR NO SURFACE REFLECTION AND MOISTURE WILL BE NON-EXISTENT. THEREFORE WILL INDICATE A FEW MORE CLOUDS FOR SUNDAY...BUT WILL KEEP IT DRY. WILL SIDE WITH THE MAV TEMPERATURE GUIDANCE THROUGH TONIGHT AND MONDAY...AND THEN WITH THE WARMER FWC FOR MONDAY NIGHT AND TUESDAY. .PAH...NONE. DRS
In the hours before
Special weather statement, Sep 23, 11:30 AM CDT, 3 hours 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231830- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1130 AM CDT SUN SEP 23 2001 THIS THUNDERSTORM OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. IT IS VALID UNTIL 600 AM MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE QUAD STATE REGION. A STRONG COLD FRONT WILL SWEEP SOUTHEAST THROUGH SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI AROUND MID AFTERNOON...THEN THROUGH SOUTHWEST INDIANA AND WESTERN KENTUCKY LATER THIS AFTERNOON AND EARLY TONIGHT. A STRONG AREA OF LOW PRESSURE ALOFT WILL ACCOMPANY THE FRONT. IN ADDITION...SOLAR HEATING WILL DESTABILIZE THE AIR ACROSS THE REGION. FORECAST WIND PATTERNS ALOFT SUGGEST THE MAIN STORM THREAT WILL BE DAMAGING WIND GUSTS. HOWEVER...SCATTERED STORMS MAY ALSO PRODUCE HAIL THE SIZE OF DIMES OR GREATER. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY TONIGHT. THE SEVERE STORM THREAT WILL END WITH THE PASSAGE OF THE STRONG COLD FRONT EARLY TONIGHT. SOME OF THE COOLEST AIR SINCE LAST SPRING WILL SPREAD OVER THE REGION MONDAY AND TUESDAY. GM/RSU
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:50 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Stoddard | 25 min |
| Sep 23, 3:39 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 21 min |
| Sep 23, 4:19 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.